pixabay_window-view-1081788_1280.jpg

Chen B, et al. Epilepsy & Behavior 76(2017):6:24-31.

Purpose

While most people respond well to antiepileptic medication, some people may have undesirable side effects. These side effects usually affect the person’s mood and can include irritability, aggressive behavior, and depressive thoughts. This study reviews the responses from people with epilepsy to 18 of the most common antiepilepsy drugs and the risk of side effects for each medication.

Description of Study

The authors reviewed the Yale and Columbia epilepsy centers’ records of 4,085 adult people with epilepsy who started taking an antiepileptic drug between the years 2000 and 2015. The authors tracked 83 variables to determine that mood changes resulted from medication and not other factors.

Summary of Study Findings

What does this mean?

Some people may experience side effects such as irritability, depression, anxiety, or other mood changes. Some medications are associated with a decreased risk for side effects, but there are many other factors that go into matching the right drug to each person. An informed conversation between a person with epilepsy and their health care provider is the best method of selecting the right medication.

Article published in Epilepsy & Behavior, November 2017.

Need help? We are here for you.

The Managing Epilepsy Well (MEW) Network is a team of people that care about the emotional health and overall wellbeing of people who live with epilepsy, as well as their friends, family, and caregivers. The Epilepsy Foundation is proud to offer MEW programs like PEARLS (Program to Encourage Active, Rewarding Lives) and Project UPLIFT (Using Practice and Learning to Increase Favorable Thoughts) that help people with seizures manage depression and mental health.

Interested in accessing MEW programs? Contact your local Epilepsy Foundation, call our 24/7 Helpline at 800-332-1000, or email ContactUs@efa.org to find out what programs are available near you.

Authored By: 
Andrew Pines
Authored Date: 
01/2018
Reviewed By: 
Joseph I. Sirven MD
on: 
Wednesday, January 10, 2018